MAUDE Adverse Event Report: STRYKER GMBH BONE SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L50MM; PLATE, FIXATION, BONE

STRYKER GMBH BONE SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L50MM; PLATE, FIXATION, BONE
Catalog Number 657450
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/31/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that as the screw was being removed to be changed for shorter one, the threads sheared off completely.
 
Additional Manufacturer Narrative
The reported event that bone screw variax2 t10, full thread, 3.5mm / l50mm was alleged of 'device stripped/twisted' could be confirmed.Based on investigation, the root cause was attributed to be user related.The failure was caused by too much applied torsional force during screw removal.The device inspection revealed the following: that some pieces of swarf were indeed getting uncoiled during screw removal.Note that the screw is damaged on the inner edge of the thread approximately 3/4 of the screw length which clearly indicates that the uncoiling took place during the screw removal.As mentioned; the surgeon stopped and decided, as the wrong screw was being chosen (too long) and a shorter screw was exchanged instead.The length of the swarf lead us believe that the screw was positioned on an unfavorable angle so that the material was getting uncoiled during removal (high torsional force).A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
BONE SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L50MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key8084408
Report Number0008031020-2018-00991
Device Sequence Number1437786
Product Code HRS
UDI-Device Identifier07613327074260
UDI-Public07613327074260
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K132502
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number657450
Device Lot NumberL51224
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/29/2018
Initial Date Received by Manufacturer 10/31/2018
Supplement Date Received by Manufacturer12/07/2018
Initial Report FDA Received Date11/19/2018
Supplement Report FDA Received Date01/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;